The world of illicit drugs is one of uncertainty and change. Currently we’re seeing an increase in a new form of fentanyl called rainbow fentanyl. At its core, it’s the same drug, but it’s now being mixed in with different colors of powder to make the fentanyl pills more attractive to buyers. Unfortunately this also means that children may be more inclined to consume the drug if they mistake it as candy.
There’s a reason why prescription pill bottles are child proof and why most medications have a bitter taste or bland appearance. Children are curious about the world around them and eventually this can lead to exploring the medicine cabinet or trying drugs from peers. While a sense of adventure is healthy, the effects of rainbow fentanyl pills can be deadly.
What Makes Fentanyl So Dangerous?
Primarily, it’s the strength of fentanyl that makes it one of the easiest drugs to overdose on. It’s 50-100 times stronger than morphine and can be ingested multiple ways. Fentanyl is also an opioid, along the lines of heroin, but it is synthetic meaning it’s made in a lab rather than extracted from plants or other organic material. Opioids have been at the center of much controversy since the opioid epidemic started, but the drug family does have strong medicinal uses to treat pain.
Fentanyl is even more addictive compared to other opioids due to its potency and ability to create large amounts of endorphins which leads to extreme feelings of euphoria before quickly dissipating. The short life of fentanyl’s temporary effects lead many users to constantly seek out the drug to chase that same high with the amount increasing as well, often leading to overdose.
The Dangers of Childhood Overdose
There’s no shortage of efforts when it comes to reducing the number of fentanyl and opioid overdose cases in America, but the altering of a drug’s appearance to be more enticing to children creates even more concern. Adults can often overcome an overdose given proper medical treatment, but the developing bodies of children can’t defend themselves as well.
Now that fentanyl is being sold as this rainbow variety, children are at a higher risk of accidental overdose as they may consume the drug without even knowing what it is. If there’s ever concern of an overdose, look for symptoms such as:
- Cold and clammy skin
- Blue, purple, or gray lips
- Lack of response to external stimuli
- Passing out or losing consciousness
- Inability to concentrate or perceive what’s happening around them
Any of these symptoms should be met swiftly with a call to 911 for emergency medical attention. If you’ve dealt with this before and have naloxone on hand, administer it now as it’s safe to use on children. This FDA-approved medication helps block fentanyl’s impact on the body and lasts up to 90 minutes. The medication isn’t a fix for overdose, but it does buy you valuable time for emergency services to arrive.
For Everything Else, There’s ARC
Once the immediate threat of a fatal overdose has been addressed, it’s time to explore medical detox and addiction treatment to help stop the experience from becoming a regular practice. America’s Rehab Campus is here to help you and your family overcome the struggles of fentanyl overdose and abuse.
All it takes is to reach out to our team of compassionate recovery specialists to get everything in motion so please, don’t hesitate to contact us.